Levothyroxine and the pill

Hi

I have recent joined this forum and have been reading a lot of the posts. I currently take my levothyroxine (50mg) in the morning at the same time as my pill, which is then normally followed by a cuppa.

Reading quite a few of the posts I have realised I shouldn't be drinking the tea because of the milk and therefore calcium, but wondered if I shouldn't be taking it at the same time as my pill? I have done this for about 2 years but about 5 months ago my dose increased from 25 to 50mg.

I have been diagnosed in the last couple of weeks with B12 deficiency which I have now had 4 injections for, 5th tomorrow. However, last week or so I have had really bad palpitations and I'm not sure if they are related to the injections or if the injections have somehow affected my levo absorption and therefore taking it as I do is now causing issues.

Any thoughts advice would be much appreciated! 😊

8 Replies

oldestnewest
  • Leannec23,

    You might consider taking Levothyroxine at bedtime. For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

  • Hi Clutter

    Thank you for the quick reply. I might try that, just sometimes I eat quite late and am generally early to bed. Would it be am issue if I took it at different times each day? At least with the morning it's pretty much always the same time. Might be easier to move when I take my pill but then not sure if that should be 2 or 4 hours gap!

  • Leannec23,

    There is a danger of forgetting to take a medication if you don't take it at regular times. As far as I'm aware there's no need to take the BC pill away from food so why not take your BC pill at lunchtime or bedtime?

  • I think that might be a better option. I am on my pill break at the moment so will try taking it at night when I start my next pack. Thanks for your help 😄

  • Hi you will find being on the pill slows down your thyroid due to the artificial hormones that is why you have had to up your levo. The other thing the pill does is that it practically sucks the vit b out of you. So make sure that you have a good all round vit b suppliment to make up for it and as Clutter suggested dont take the two together. Levo in the morning and pill at night should work better for you xx

  • Thank you magsyh. I have a drs appt Thursday so am going to speak to my Dr then about vit b supplements then as well as the palpitations.

  • My GP told me I shouldn't take the pill and my Levo together as it might decrease absorbtion (she is not an endo but does have underactive thyroid herself so I imagine she takes more interest than most GP's - she understands about optimal results rather than just ranges etc).

  • Thanks hypo32. Think that is definitely the route I'm going to go 👍

You may also like...